At last post, I was in limbo on when to shave my thinning, disappearing tufts of hair. Well, I did it and I am glad I did as the strands were hanging on by mere threads. And as I had thought, scarves and hats have come a long way since my last foray into baldness four years ago. Thank goodness this is the case since tying head scarves was not my forte – – at all! Either my eyes were bulging because my scarf was wrapped too tight or bald patchiness was poking out the sides of my too-loose scarf? This delicate balance never came to me?
So, round #3 of the hard stuff went as well as expected this week. The side effects are beginning to become annoying, baffling and downright silly looking! It would seem I am rocking a little bit of an “Oompa-Loompa” orange tint (yes you read that right, Willy Wonka style) to my right side chest and neck where I previously had radiation. They call this “radiation recall”. Well, if nothing else, that movie is one of my all time favorites and immediately noticing my tone as “Oompa-Loompa” orange has been entertaining to say the least.
Another strange side effect is what I refer to as “crying eyes” yes, it would appear that I am walking around in a perpetual emotional breakdown. Fear not! This is a lovely side effect I have dealt with before. Maybe it’s blocked tear ducts or maybe it’s all that pollen and dust not being filtered through my absent nose hairs and eyelashes. Yes, those tiny hairs actually play a huge part in filtering out particles, who knew? This side effect paired with a bald head and general “chemo palor” is NOT a good look! Throw in some black bags under the eyes, due to sleep continually eluding me, and you have a recipe for disaster! Ahh, but those are just appearances – nothing a pair of giant sunglasses and huge floppy hat can’t fix. So, if you see me wearing my “sunglasses at night” please just let me ride this wave out, because I won’t be able to tell who the hell you are with these things on at night! And who knows what I will find in my grocery bags when I get home and can actually SEE what I bought! Ahh, surprises, surprises.
The last side effect I’ve experienced has me bummed – total exhaustion. My sleep cycle is all messed up with these steroids! I could count on my “roid rage” energy after a chemo but lately it would seem my body needs the “roids” therefore I am not getting that breakthrough energy to push me through. I’m taking it in stride. At least it is sweet summertime, when laying around with a good book in the yard, at the pool or at the lake is a socially acceptable tradition. Ok – and if your attention span is limited a bag full of mindless magazines. My kiddos seem to be accepting these limitations as well. With so many wonderful family friends picking up my slack. Making sure my kiddos are taken care of right now, whether it is through car pools, play dates, meal delivery and countless other random acts of kindness. It really does take a village and we have been blessed with our village.
So, I have slapped down three of these harder chemo regimens now, only one more of the really hard stuff to go! Then 12 weekly chemo sessions that should be a bit “lighter” than my current regimen. Oh, I am hoping they are right on that assessment. Going in for fluids on my chemo weeks has been helping and I am so thankful that something so simple is providing such great relief.
In the meantime, I am going to rock some questionable head fashion with some very large sunglasses and a bit of an “Oompa-Loompa” orange tint and hope for the best.